Medical questions & health advice by board certified doctors
"Do I have HIV?"
Hey. So I've hooked up with around 5 guys this year (not all at the same time). Ohhh and I'm gay. I'm really disappointed in myself and will really really change my ways. So one night I had unprotected sex with a guy. I took truvada (was a horrible experience) 36 hours after that exposure. He did go for a test and said he is HIV- but you never know. He was the only guy I had sex with. The others were just fooling around but no penetration. So my gums started bleeding about 2 months later. Everytime when I brushed my teeth, it started bleeding. But I have to admit I didn't focus much on my dental health for a while. I'm a smoker and drink (like most young people). So I have one swollen lymph node in my neck (right side) for like 2 months now and yesterday I saw my left side tonsil is inflamed. I had 2 cold sores in my mouth but they went away in like 2 days. So my question is (yes I will go for an HIV test) Is truvada effective? and my symptoms - are they HIV related??
You are concerned about HIV infection, so you should make an appointment with your primary care doctor for a more in depth discussion. You described several risk factors that may increase your chances of getting HIV. Your specific risk factors are that you have multiple sexual partners, unprotected sex, poor and poor oral hygiene. Though you are at risk, you took the right steps in seeing a healthcare provider and having post exposure prophylaxis for possible HIV infection. It is not possible to rule out HIV infection at this point. You had unprotected sex with a guy who claims he is HIV negative but without any official document. You should never trust someone to tell you their HIV status. If your partner ejaculated inside your rectum, your chances are increased if he is HIV positive. Also you mention you have poor oral hygiene and bleeding gums. When you engage in oral sex, you have an increased chance of getting HIV due to the weakened integrity of your gums. In terms of effectiveness, truvada is effective in reducing HIV infection in a healthcare setting but it has not been studied in non health care settings. This drug should not be thought of as a morning after pill and should not encourage you at all to have unprotected sex in the future. Your enlarged lymph nodes could be from infection though it could be from an oral lesion in your mouth, gingivitis, or even HIV. You should make an appointment with your primary care doctor for a more in depth discussion.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.